DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20184862

A surveillance study of cutaneous adverse drug reactions in a tertiary care teaching hospital in India

Vandana Badar, Vidisha Vivek Parulekar, Priti Garate

Abstract


Background: Skin is one of the most common targets of adverse drug reactions (ADRs) The practice of pharmacovigilance all over the world is 5% whereas in India, it is below 1%. Hence, the purpose of our study is to monitor and analyze the suspected cutaneous adverse drug reactions (ACDRs) reported at our tertiary care teaching hospital, to characterize the nature and predictability, severity and preventability of ACDRs and identify most common drugs causing cutaneous ACDRs so that they can be given cautiously and with keen surveillance.

Methods: An observational study was conducted in patients attending outpatient and inpatient department for a period of 3 years. All ACDRs of patients were referred by health care professionals and the diagnosis were made by concern doctors. The recorded data was filled in the ADR form obtained from pharmacovigilance program of India (2011) and Central Drug Standard Control Organization (CDSCO) website.

Results: Out of 1399 ADR reports analyzed, 564 reports (40.31%) were of ACDRs, female to male ratio was 0.85. Redness (44.32%) was most common symptom, followed by itching (44.14%) and rash (19.14%). Antimicrobials (43.97%), NSAIDS (21.63%), Anti-retroviral therapy drugs (13.65%) were common groups. As per WHO-UMC causality classification, modified Hartwig and Siegel severity scale, Thornton and Schumock preventability scale, ACDRs were probable, mild and possibly preventable respectively.

Conclusions: Effective ADR monitoring plays a role in safety of medicines. So, awareness regarding early diagnosis and prompt treatment should be created among the health care professionals and reporting of ACDRs should be regularly practiced by all the departments.


Keywords


Cutaneous adverse drug reactions, Modified Hartwig severity scale, Thornton-Schumock preventability scale, WHO-UMC causality classification

Full Text:

PDF

References


Valeyrie-Allanore L, Roujeau JC. Mann’s pharmacovigilance. 3rd ed. Elizabeth A, Nicholus M, editors. John Wiley and Sons Ltd.; 2014:503-512.

World Health Organization. International Drug Monitoring: The Role of the Hospital. Geneva, Switzerland: World Health Organization; 1966. Technical Report Series No. 425. 1996:1-24.

Manjhi PK, Mohan L, Dikshit H, Mishra H, Kumar M, Shambhu D. IJBCP International Journal of Basic and Clinical Pharmacology Original Research Article Drug utilization pattern in dermatology outpatient department at a tertiary care hospital in Navi Mumbai. 2017;6(3):559-62.

Braunwald. Cutaneous Drug Reactions. Harrison Principles of Internal Medicine 19th ed. 2015:377-385.

CIOMS. Harmonizing the use of adverse drug reaction terms, definition of terms and minimum requirements for their use: respiratory disorders and skin disorders. Pharmacoepidemiol Drug Saf. 1997;(6):115-27.

Bordet R, Gautier S, Le Louet H, Dupuis B, Caron J. Analysis of the direct cost of adverse drug reactions in hospitalised patients. Eur J Clin Pharmacol. 2001 Mar 1;56(12):935-41.

Thiessard F, Roux E, Miremont-Salamé G, Fourrier-Réglat A, Haramburu F, Tubert-Bitter P, et al. Trends in spontaneous adverse drug reaction reports to the French pharmacovigilance system (1986-2001). Drug Safety. 2005 Aug 1;28(8):731-40.

Breathnach S. Rook’s Textbook of Dermatology Volume 4. 8th ed. Burns T, Breathnach S, Cox N, Griffiths C, editors. Blackwell Publishing Ltd; 2010:75.1-75.177.

Rawlins M, Thompson J. Textbook of Adverse Drug Reactions. 3rd ed. Davies D, editor. Oxford. Oxford University Press; 1985:12-38.

Bhattacharjee P, Das L, Ghosh R, Das UK. IJBCP International Journal of Basic and Clinical Pharmacology Research Article Pattern of adverse drug reactions reported at a tertiary health care teaching hospital of Tripura. a retrospective study. 2016;5(4):1293-9.

Central drugs standard control organization. Protocol for National Pharmacovigilance programme [Internet]. 2014 [cited 2018 Apr 12]. Available at: http://www.cdsco.nic.in/forms/Default.aspx

Organization WH. The use of the WHO-UMC system for standardized case causality assessment. Uppsala Uppsala Monit Cent [Internet]. 2005;(3):2-7. Available at: http://who-umc.org/Graphics/24734.pdf%5Cnhttp://scholar.google.com/scholar?hl=enandbtnG=Searchandq=intitle:The+use+of+the+WHO-UMC+system+for+standardised+case+causality+assessment#0

Hartwig S, Siegel J, Schneider P. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Raut AL, Patel P, Patel C, Pawar A. Preventability, Predictability and Seriousness of Adverse Drug Reactions amongst Medicine Inpatients in a Teaching Hospital: A Prospective Observational Study. Int J Pharm Chem Sci. 2012;1(3):1293-9.

Verma S, Gulati Y. Fundamentals of Pharmacovigilance. 1st ed. Hyderabad: Paras Medical Publisher; 2017:64-84.

Agrawal V, Pandey S, Gupta U. An Observational Study of Clinical Pattern of Adverse Cutaneous Drug Reactions and Causative Agents in Tertiary Health Care Center. Indian J Appl Res. 2015;5(7):523-5.

Dimri D. Retrospective Analysis of Pattern of Cutaneous Adverse Drug Reactions in Tertiary Hospital of Pauri Garhwal. J Clin Diagnostic Res [Internet]. 2016;1-6. Available at: http://jcdr.net/article_fulltext.asp?issn=0973-709xandyear=2016andvolume=10andissue=5andpage=FC01andissn=0973-709xandid=7736

Chauhan V, Chourishi A. A Study of Cutaneous Adverse Drug Reactions in Tertiary Care Hospital of Central India. Glob J Res Anal. 2016;5(1):61-2.

Census of India. Population composition. Census of India [Internet]. 2011;11-28. Available at: http://www.censusindia.gov.in/vital_statistics/SRS_Report/9Chap 2 - 2011.pdf

Dubey AK, Prabhu S, Shankar PR, Subish P, Prabhu MM, Mishra P. Cutaneous adverse drug reactions to modern medicines and initial experiences from a spontaneous adverse drug reaction reporting program in a tertiary care teaching hospital of Western Nepal. J Pakistan Assoc Dermatologists [Internet]. 2005;15(3):222-6. Available at: https://www.scopus.com/inward/record.uri?eid=2-s2.0-29244439949andpartnerID=40andmd5=b684fe07b8c8a339003be1542f161cfe

Patel T, Thakkar S, Sharma D. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J [Internet]. 2014;5(6):76. Available at: http://www.idoj.in/text.asp?2014/5/6/76/146165

Motgahre VM, Bajait CS, Turankar A, Pimpalkhute SA, Dholpure M. Prescription pattern and adverse drug reaction profile of drugs prescribed with focus on NSAIDs for orthopedic indications at a tertiary care hospital. 2016;3(December):178-81.

Patel NH, Padhiyar J, Shah YB, Dixit RK. Study of Causality, Preventability and Severity of Cutaneous Adverse Drug Reactions in a Tertiary Care Institute. 2015;1891(June):24-7.

Murray J, Vedavathi H, Prasad N, Dadapeer H, Revankar S. A study on cutaneous adverse drug reactions at district Mc. Gann teaching hospital, Shimoga institute of medical sciences, Shivamogga, Karnataka, India. Int J Basic Clin Pharmacol. 2016;5(4):1343-8.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary center in Jammu, India. Indian Dermatol Online J [Internet]. 2015;6(3):168. Available at: http://www.idoj.in/text.asp?2015/6/3/168/156384

Garg HK, John LJ, Thomas IN, Muttappallymyalil J, Kadhum W, Sreedharan J. Cutaneous adverse drug reactions in a tertiary healthcare centre in Ajman, UAE. 2012;1(November):137-42.

Wise P, Neu H. Experience with amoxicillin: an overall summary of clinical trials in United States. J Infect Dis. 1974;129:S266-7.

Levine L. Quantitative comparison of adverse reactions to cefaclor versus amoxicillin in a surveillance study. Paediatr Infect Dis. 1985;4:358-61.

Bigby M, Jick S, Jick H, Arndt K. Drug induced cutaneous reactions. A report from Boston Collaborative Drug Surveillance Program on 15438 consecutive inpatients, 1975 to 1982. JAMA. 1986;256:3358-63.

Dwari B, Bajracharya S, Gupta S, Mishra P, Palaian S, Alam K, et al. Fixed drug eruption due to co-trimoxazole: a case report. J Inst Med. 2007;28(2):67-70.

International Conference on Harmonisation of Technical Requirements for Registration of Pharmaceuticals for Human Use. Harmonised Tripartite Guideline: Clinical Safety Data Management: Definitions and Standards for Expedited Reporting E2a. Effic Guidel [Internet]. 1994;(October):12. Available at: http://www.ich.org/fileadmin/Public_Web_Site/ICH_Products/Guidelines/Efficacy/E2A/Step4/E2A_Guideline.pdf

Krishna J, Babu GC, Goel S, Singh A, Gupta A, Panesar S, et al. A prospective study of incidence and assessment of Adverse Cutaneous Drug Reactions as a part of Pharmacovigilance from a rural northern Indian medical school. Int Arch Integr Med. 2015;2(6):108-15.

Jayanthi CR, Bedwal A, Rajarathna K. Cutaneous adverse drug reactions from a teaching hospital in Bengaluru: An observational study to determine the spectrum and outcome. Nat J Physiol Pha Pharmacol. 2017;7(5):476.

Borah A, Lahkar M, Singha B, Lihite RJ, Hazarika D. IJBCP International Journal of Basic and Clinical Pharmacology Research Article To study the pattern of suspected adverse drug reactions in patients coming to the department of dermatology in Gauhati Medical College and Hospital, Guwahati, Assam, India. 2016;5(4):1655-9.